doi: 10.3934/era.2020107

A geometric-analytic study of linear differential equations of order two

1. 

Instituto Latino-Americano de Ciências da Vida e da Natureza, Centro Interdisciplinar de Ciências da Natureza, Universidade Federal da Integração Latino-Americana, Parque tecnológico de Itaipu, Foz do Iguaçu-PR, 85867-970, Brazil

2. 

Instituto de Matemática, Universidade Federal do Rio de Janeiro, Rio de Janeiro-RJ, 21945-970, Brazil

* Corresponding author: Bruno Scárdua

Received  February 2020 Revised  August 2020 Published  October 2020

We study second order linear differential equations with analytic coefficients. One important case is when the equation admits a so called regular singular point. In this case we address some untouched and some new aspects of Frobenius methods. For instance, we address the problem of finding formal solutions and studying their convergence. A characterization of regular singularities is given in terms of the space of solutions. An analytic-geometric classification of such linear polynomial homogeneous ODEs is obtained by the use of techniques from geometric theory of foliations means. This is done by associating to such an ODE a rational Riccati differential equation and therefore a global holonomy group. This group is a computable group of Moebius maps. These techniques apply to classical equations as Bessel and Legendre equations. We also address the problem of deciding which such polynomial equations admit a Liouvillian solution. A normal form for such a solution is then obtained. Our results are concrete and (computationally) constructive and are aimed to shed a new light in this important subject.

Citation: Víctor León, Bruno Scárdua. A geometric-analytic study of linear differential equations of order two. Electronic Research Archive, doi: 10.3934/era.2020107
References:
[1]

H. A. Bethe and E. E. Salpeter, Quantum Mechanics of One- and Two-Electron Atoms, Springer-Verlag, Berlin-Göttingen-Heidelberg; Academic Press Inc., New York 1957.  Google Scholar

[2]

W. E. Boyce and R. C. DiPrima, Elementary Differential Equations and Boundary Value Problems, 10$^th$ edition, John Wiley & Sons, New York. 2012. Google Scholar

[3]

C. Camacho and B. Azevedo Scárdua, Holomorphic foliations with Liouvillian first integrals, Ergod. Theory Dyn. Syst., 21 (2001), 717-756.  doi: 10.1017/S0143385701001353.  Google Scholar

[4]

C. Camacho and A. Lins Neto, Geometric Theory of Foliations, Progress in Math. Birkhäusser, Boston, Basel and Stuttgart, 1985. doi: 10.1007/978-1-4612-5292-4.  Google Scholar

[5]

D. Cerveau and J.-F. Mattei, Formes intégrables holomorphes singulières, Astérisque, vol. 97, Société Mathématique de France, Paris, 1982.  Google Scholar

[6]

E. A. Coddington, An Introduction to Ordinary Differential Equations, Dover Publications, New York, 1989. Google Scholar

[7]

H. M. Farkas and I. Kra, Riemann Surfaces, Graduate Texts in Mathematics, 71. Springer-Verlag, New York-Berlin, 1980.  Google Scholar

[8]

G. Frobenius, Ueber die Integration der linearen Differentialgleichungen durch Reihen, J. Reine Angew. Math., 76 (1873), 214-235.  doi: 10.1515/crll.1873.76.214.  Google Scholar

[9]

C. Godbillon, Feuilletages. Études géométriques, Progress in Mathematics, vol. 98, Birkhäuser Verlag, Basel, 1991.  Google Scholar

[10]

P. Griffiths and J. Harris, Principles of Algebraic Geometry, Wiley Classics Library, John Wiley & Sons Inc., New York, 1994. doi: 10.1002/9781118032527.  Google Scholar

[11]

G. W. Hill, On the part of the motion of the lunar perigee which is a function of the mean motions of the sun and moon, Acta Math., 8 (1886), 1-36.  doi: 10.1007/BF02417081.  Google Scholar

[12]

J. Kepler, Astronomia Nova, 1609, edited in J. Kepler, Gesammelte Werke, vol Ⅲ, 2$^nd$ edition, C.H. Beck, München, 1990. Google Scholar

[13]

A. Lins Neto and B. Scárdua, Complex Algebraic Foliations, Expositions in Mathematics, vol. 67, Walter de Gruyter GmbH, Berlin/Boston, 2020. Google Scholar

[14]

B. Malgrange, Frobenius avec singularités. I. Codimension un, Inst. Hautes Études Sci. Publ. Math., 46 (1976), 163-173.   Google Scholar

[15]

B. Malgrange, Frobenius avec singularités. Ⅱ. Le cas général, Invent. Math., 39 (1977), 67-89.  doi: 10.1007/BF01695953.  Google Scholar

[16]

J.-F. Mattei and R. Moussu, Holonomie et intégrales premières, Ann. Sci. École Norm. Sup., 13 (1980), 469-523.   Google Scholar

[17]

I. Newton, The Mathematical Principles of Natural Philosophy, Bernard Cohen Dawsons of Pall Mall, London, 1968.  Google Scholar

[18]

P. Painlevé, Leçcons sur la Théorie Analytique des Équations Différentielles, Librairie Scientifique A. Hermann, Paris, 1897. Google Scholar

[19]

F. Reis, Methods from Holomorphic Foliations in Differential Equations, Ph. D thesis, IM-UFRJ in Rio de Janeiro, 2019. Google Scholar

[20]

M. Rosenlicht, On Liouville's theory of elementary functions, Pacific J. Math., 65 (1976), 485-492.  doi: 10.2140/pjm.1976.65.485.  Google Scholar

[21]

F. Santos and B. Scárdua, Construction of vector fields and Ricatti foliations associated to groups of projective automorphism, Conform. Geom. Dyn., 14 (2010), 154-166.  doi: 10.1090/S1088-4173-2010-00208-0.  Google Scholar

[22]

B. A. Scárdua, Transversely affine and transversely projective holomorphic foliations, Ann. Sci. École Norm. Sup., 30 (1997), 169-204.  doi: 10.1016/S0012-9593(97)89918-1.  Google Scholar

[23]

B. Scárdua, Differential algebra and Liouvillian first integrals of foliations, J. Pure Appl. Algebra, 215 (2011), 764-788.  doi: 10.1016/j.jpaa.2010.06.023.  Google Scholar

[24]

M. F. Singer, Liouvillian first integrals of differential equations, Trans. Amer. Math. Soc., 333 (1992), 673-688.  doi: 10.1090/S0002-9947-1992-1062869-X.  Google Scholar

show all references

References:
[1]

H. A. Bethe and E. E. Salpeter, Quantum Mechanics of One- and Two-Electron Atoms, Springer-Verlag, Berlin-Göttingen-Heidelberg; Academic Press Inc., New York 1957.  Google Scholar

[2]

W. E. Boyce and R. C. DiPrima, Elementary Differential Equations and Boundary Value Problems, 10$^th$ edition, John Wiley & Sons, New York. 2012. Google Scholar

[3]

C. Camacho and B. Azevedo Scárdua, Holomorphic foliations with Liouvillian first integrals, Ergod. Theory Dyn. Syst., 21 (2001), 717-756.  doi: 10.1017/S0143385701001353.  Google Scholar

[4]

C. Camacho and A. Lins Neto, Geometric Theory of Foliations, Progress in Math. Birkhäusser, Boston, Basel and Stuttgart, 1985. doi: 10.1007/978-1-4612-5292-4.  Google Scholar

[5]

D. Cerveau and J.-F. Mattei, Formes intégrables holomorphes singulières, Astérisque, vol. 97, Société Mathématique de France, Paris, 1982.  Google Scholar

[6]

E. A. Coddington, An Introduction to Ordinary Differential Equations, Dover Publications, New York, 1989. Google Scholar

[7]

H. M. Farkas and I. Kra, Riemann Surfaces, Graduate Texts in Mathematics, 71. Springer-Verlag, New York-Berlin, 1980.  Google Scholar

[8]

G. Frobenius, Ueber die Integration der linearen Differentialgleichungen durch Reihen, J. Reine Angew. Math., 76 (1873), 214-235.  doi: 10.1515/crll.1873.76.214.  Google Scholar

[9]

C. Godbillon, Feuilletages. Études géométriques, Progress in Mathematics, vol. 98, Birkhäuser Verlag, Basel, 1991.  Google Scholar

[10]

P. Griffiths and J. Harris, Principles of Algebraic Geometry, Wiley Classics Library, John Wiley & Sons Inc., New York, 1994. doi: 10.1002/9781118032527.  Google Scholar

[11]

G. W. Hill, On the part of the motion of the lunar perigee which is a function of the mean motions of the sun and moon, Acta Math., 8 (1886), 1-36.  doi: 10.1007/BF02417081.  Google Scholar

[12]

J. Kepler, Astronomia Nova, 1609, edited in J. Kepler, Gesammelte Werke, vol Ⅲ, 2$^nd$ edition, C.H. Beck, München, 1990. Google Scholar

[13]

A. Lins Neto and B. Scárdua, Complex Algebraic Foliations, Expositions in Mathematics, vol. 67, Walter de Gruyter GmbH, Berlin/Boston, 2020. Google Scholar

[14]

B. Malgrange, Frobenius avec singularités. I. Codimension un, Inst. Hautes Études Sci. Publ. Math., 46 (1976), 163-173.   Google Scholar

[15]

B. Malgrange, Frobenius avec singularités. Ⅱ. Le cas général, Invent. Math., 39 (1977), 67-89.  doi: 10.1007/BF01695953.  Google Scholar

[16]

J.-F. Mattei and R. Moussu, Holonomie et intégrales premières, Ann. Sci. École Norm. Sup., 13 (1980), 469-523.   Google Scholar

[17]

I. Newton, The Mathematical Principles of Natural Philosophy, Bernard Cohen Dawsons of Pall Mall, London, 1968.  Google Scholar

[18]

P. Painlevé, Leçcons sur la Théorie Analytique des Équations Différentielles, Librairie Scientifique A. Hermann, Paris, 1897. Google Scholar

[19]

F. Reis, Methods from Holomorphic Foliations in Differential Equations, Ph. D thesis, IM-UFRJ in Rio de Janeiro, 2019. Google Scholar

[20]

M. Rosenlicht, On Liouville's theory of elementary functions, Pacific J. Math., 65 (1976), 485-492.  doi: 10.2140/pjm.1976.65.485.  Google Scholar

[21]

F. Santos and B. Scárdua, Construction of vector fields and Ricatti foliations associated to groups of projective automorphism, Conform. Geom. Dyn., 14 (2010), 154-166.  doi: 10.1090/S1088-4173-2010-00208-0.  Google Scholar

[22]

B. A. Scárdua, Transversely affine and transversely projective holomorphic foliations, Ann. Sci. École Norm. Sup., 30 (1997), 169-204.  doi: 10.1016/S0012-9593(97)89918-1.  Google Scholar

[23]

B. Scárdua, Differential algebra and Liouvillian first integrals of foliations, J. Pure Appl. Algebra, 215 (2011), 764-788.  doi: 10.1016/j.jpaa.2010.06.023.  Google Scholar

[24]

M. F. Singer, Liouvillian first integrals of differential equations, Trans. Amer. Math. Soc., 333 (1992), 673-688.  doi: 10.1090/S0002-9947-1992-1062869-X.  Google Scholar

[1]

Teresa D'Aprile. Bubbling solutions for the Liouville equation around a quantized singularity in symmetric domains. Communications on Pure & Applied Analysis, 2021, 20 (1) : 159-191. doi: 10.3934/cpaa.2020262

[2]

Abdollah Borhanifar, Maria Alessandra Ragusa, Sohrab Valizadeh. High-order numerical method for two-dimensional Riesz space fractional advection-dispersion equation. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020355

[3]

Peter Poláčik, Pavol Quittner. Entire and ancient solutions of a supercritical semilinear heat equation. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 413-438. doi: 10.3934/dcds.2020136

[4]

Cheng He, Changzheng Qu. Global weak solutions for the two-component Novikov equation. Electronic Research Archive, 2020, 28 (4) : 1545-1562. doi: 10.3934/era.2020081

[5]

Hirokazu Ninomiya. Entire solutions of the Allen–Cahn–Nagumo equation in a multi-dimensional space. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 395-412. doi: 10.3934/dcds.2020364

[6]

Jiaquan Liu, Xiangqing Liu, Zhi-Qiang Wang. Sign-changing solutions for a parameter-dependent quasilinear equation. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020454

[7]

Thierry Cazenave, Ivan Naumkin. Local smooth solutions of the nonlinear Klein-gordon equation. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020448

[8]

Kihoon Seong. Low regularity a priori estimates for the fourth order cubic nonlinear Schrödinger equation. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5437-5473. doi: 10.3934/cpaa.2020247

[9]

Leilei Wei, Yinnian He. A fully discrete local discontinuous Galerkin method with the generalized numerical flux to solve the tempered fractional reaction-diffusion equation. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020319

[10]

Weisong Dong, Chang Li. Second order estimates for complex Hessian equations on Hermitian manifolds. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020377

[11]

Yongxiu Shi, Haitao Wan. Refined asymptotic behavior and uniqueness of large solutions to a quasilinear elliptic equation in a borderline case. Electronic Research Archive, , () : -. doi: 10.3934/era.2020119

[12]

Claudianor O. Alves, Rodrigo C. M. Nemer, Sergio H. Monari Soares. The use of the Morse theory to estimate the number of nontrivial solutions of a nonlinear Schrödinger equation with a magnetic field. Communications on Pure & Applied Analysis, 2021, 20 (1) : 449-465. doi: 10.3934/cpaa.2020276

[13]

Alex H. Ardila, Mykael Cardoso. Blow-up solutions and strong instability of ground states for the inhomogeneous nonlinear Schrödinger equation. Communications on Pure & Applied Analysis, 2021, 20 (1) : 101-119. doi: 10.3934/cpaa.2020259

[14]

Shasha Hu, Yihong Xu, Yuhan Zhang. Second-Order characterizations for set-valued equilibrium problems with variable ordering structures. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2020164

[15]

Shenglan Xie, Maoan Han, Peng Zhu. A posteriori error estimate of weak Galerkin fem for second order elliptic problem with mixed boundary condition. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020340

[16]

Soniya Singh, Sumit Arora, Manil T. Mohan, Jaydev Dabas. Approximate controllability of second order impulsive systems with state-dependent delay in Banach spaces. Evolution Equations & Control Theory, 2020  doi: 10.3934/eect.2020103

[17]

Marc Homs-Dones. A generalization of the Babbage functional equation. Discrete & Continuous Dynamical Systems - A, 2021, 41 (2) : 899-919. doi: 10.3934/dcds.2020303

[18]

Gang Luo, Qingzhi Yang. The point-wise convergence of shifted symmetric higher order power method. Journal of Industrial & Management Optimization, 2021, 17 (1) : 357-368. doi: 10.3934/jimo.2019115

[19]

Evan Greif, Daniel Kaplan, Robert S. Strichartz, Samuel C. Wiese. Spectrum of the Laplacian on regular polyhedra. Communications on Pure & Applied Analysis, 2021, 20 (1) : 193-214. doi: 10.3934/cpaa.2020263

[20]

Jianhua Huang, Yanbin Tang, Ming Wang. Singular support of the global attractor for a damped BBM equation. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020345

 Impact Factor: 0.263

Article outline

[Back to Top]